Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 115, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 3, 2003, 8:17 AM EDT for McCreary County, Wayne County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2003, 8:17 AM EDT (12:17 UTC)
- Expired
- Sep 3, 2003, 12:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties McCreary County, KY, Wayne County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 031218 FFWJKL KYC147-231-031615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 817 AM EDT WED SEP 3 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... WAYNE COUNTY... MCCREARY COUNTY... * UNTIL 1215 PM EDT... * AT 815 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING ALONG THE KENTUCKY AND TENNESSEE BORDER. 1.5 INCHES IS ESTIMATED TO HAVE FALLEN IN PORTIONS OF WAYNE AND MCCREARY COUNTIES SINCE 500 AM THIS MORNING. LARGEST AMOUNTS HAVE FALLEN IN THE VICINITY OF LITTLE SOUTH FORK AND BURNETT BRANCH...IN WAYNE COUNTY...AND DRY BRANCH AND TACKET CREEK...IN MCCREARY COUNTY. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3699 8513 3659 8501 3659 8419 3690 8446 $$ MCLANE
2 follow-up statements
000 WGUS73 KJKL 031422 FFSJKL KYC147-231-031600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1021 AM EDT WED SEP 3 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR... WAYNE COUNTY MCCREARY COUNTY * UNTIL NOON EDT * AT 1000 AM EDT...RADAR INDICATED HEAVY RAIN CONTINUING TO FALL IN A WEST TO EAST SWATH ACROSS THE KENTUCKY AND TENNESSEE BORDER COUNTIES. OVER TWO INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN IN PORTIONS OF WAYNE AND MCCREARY COUNTIES SINCE EARLY THIS MORNING. HEAVIEST AMOUNTS HAVE OCCURRED IN THE VICINITY OF LITTLE SOUTH FORK AND BURNETT BRANCH...IN SOUTHERN WAYNE COUNTY...AND ROCK CREEK AND PUNCHEONCAMP BRANCH...IN SOUTHWEST MCCREARY COUNTY. AT 1000 AM...COUNTY OFFICIALS WERE REPORTING NO FLOODING IN EITHER WAYNE OR MCCREARY. ADDITIONAL SHOWERS HOWEVER WILL CONTINUE TO TRACK OVER THE SAME REGION...DROPPING RAIN IN AREAS SATURATED FROM EARLIER STORMS. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS... ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3699 8514 3659 8501 3661 8420 3690 8446 $$ MCLANE
000 WGUS73 KJKL 031552 FFSJKL KYC147-231-031615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1151 AM EDT WED SEP 3 2003 ...THE FLASH FLOOD WARNING FOR WAYNE AND MCCREARY COUNTIES WILL BE ALLOWED TO EXPIRE AT 1200 PM... AT 1145 AM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED AND THERE IS NO LONGER A RISK OF FLASH FLOODING. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. NO REPORTS OF FLASH FLOODING WERE RECEIVED AT THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON KY. LIGHT RAIN WILL CONTINUE THROUGH EARLY AFTERNOON...HOWEVER NO ADDITIONAL THREAT OF FLOODING IS EXPECTED. PLEASE PASS ANY FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3699 8514 3659 8501 3662 8420 3692 8447 $$ MCLANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:45 AM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 3, 4:45 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 445 AM EDT WED SEP 3 2003 07Z SFC ANALYSIS SHOWS THE STATIONARY FRONT ARCING ALONG THE OHIO RIVER NORTH OF EAST KENTUCKY FROM A BROAD SFC LOW COMING UP THE RIVER VALLEY. HOWEVER...ON RADAR...THE SHOWERS...AND NOW RECENTLY A FEW THUNDERSTORMS...ARE FAVORING THE TENNESSEE BORDER. ALSO ON THE SFC MAP A BETTER DEFINED COLD FRONT IS DIVING INTO THE UPPER MIDWEST...CUTTING THROUGH WISCONSIN AND IOWA. PLENTY OF WARM CLOUDS COVER THE KENTUCKY SOUTH OF THE FRONT...ABOVE SCATTERED LIGHT SHOWERS. THE EXCEPTIONS WILL BE COOLING CLOUDS COMING OUT OF TENNESSEE BOOK-ENDING THE OHX CWA ASSOCIATED WITH LARGER CLUSTERS OF SHOWERS/STORMS THAT ARE SLOWLY CREEPING EASTNORTHEAST. THE MODELS CONTINUE IN GOOD AGREEMENT BRINGING A STRONG SHORTWAVE FROM SOUTHERN CANADA INTO THE GREAT LAKES...RESTORING A BROAD TROUGH TO THE OHIO VALLEY FOR THE END OF THE WEEK. THERE ARE SOME SLIGHT MODEL DIFFERENCES WITH THE MINOR WAVES AFFECTING KENTUCKY TODAY AND TONIGHT. THE MOST SIGNIFICANT IS THE ONE THAT THE GFS IS BLOWING UP AS IT EXITS EAST KENTUCKY AROUND 18Z TODAY. WILL DISCOUNT THIS...BUT PLENTY OF MINOR PERTURBATIONS CERTAINLY WILL CROSS THE AREA TODAY... COMBINED WITH SOME DIVERGENCE ALOFT TO ENHANCE ANY RAINFALL. THE MODELS ARE IN EVEN BETTER AGREEMENT WITH THE GREAT LAKES SHORTWAVE AND WILL FOLLOW CLOSELY. SENSIBLE WEATHER WILL FEATURE ANOTHER WET DAY...ESPECIALLY SOUTH OF JKL. CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL DRIFT THROUGH EAST KENTUCKY WITH HEAVY...TRAINING RAIN CELLS A GOOD BET...THANKS TO PWS STILL NEAR 2 INCHES. THIS WILL ADD TO THE NEARLY SATURATED GROUND... PARTICULARLY IN THE CUMBERLAND VALLEY COUNTIES. ACCORDINGLY...WILL CONTINUE THE FFA FOR OUR SOUTHERN TWO THIRDS. THE SFC LOW AND FRONT WILL EASE THROUGH EAST KENTUCKY TONIGHT WITH PLENTY OF SHOWERS AND THUNDERSTORMS LINGERING IN THE SOUTH DURING THE EVENING. FOLLOWING THIS WILL KEEP A THREAT OF SHOWERS AROUND...ENDING FROM NORTHWEST TO SOUTHEAST ON THURSDAY AS THE SECOND COLD FRONT PUSHES THROUGH. DRIER AIR THEN MOVES IN AND KEEP THE WEATHER QUIET...MOSTLY SUNNY...AND A TAD COOL THROUGH THE WEEKEND. MOS TEMPS ARE IN DECENT AGREEMENT THROUGH THE PERIOD...BUT GENERALLY TOO COOL FOR HIGHS TODAY...EVEN WITH PLENTY OF RAIN EXPECTED. THEY ARE ALL BETTER FROM TONIGHT ON...DID NOT STRAY FAR. LIKELY TO CAT POPS TODAY ARE RIGHT ON THE MONEY...WENT A TOUCH HIGHER THEN CONSENSUS FOR POPS TONIGHT AND THURSDAY. AS FOR GFE GRIDS...PERFORMED MY USUAL POPULATION OF TEMP/DEWPOINT AND WIND GRIDS FROM THE MESOETA. HAD TO ADJUST THESE FOR TIMING DIFFERENCES WITH THE PRECIPITATION...MAINLY TAKING UP TEMPS IN THE MODEL/S RAIN COOLED AREAS TODAY. THE REST OF THE FORECAST WAS IN GOOD SHAPE...LITTLE CHANGE BUT TO FINE TUNE BASED ON LATEST RADAR ...SKY TRENDS AND MODEL CONSENSUS. PRELIMINARY CCF NUMBERS: LOZ 078/066 081/058 079 863 JKL 079/065 081/056 077 853 .JKL...FLOOD WATCH SOUTHEAST 2/3RDS OF CWA THROUGH 4 PM EDT. GREIF ---------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW: ---------------------------------------------------- 1030 PM EDT TUE SEP 2 2003 A STATIONARY FRONT REMAINS TO THE NORTH OF THE CWA...WHILE TO OUR W...THE FRONT HAS PUSHED TO THE SOUTHEAST A BIT TO THE OH RIVER. AN AREA OF LIGHT TO MODERATE SHOWERS CONTINUES OVER CENTRAL KY AND IS GRADUALLY PUSHING EAST INTO THE CWA. THE HEAVIEST SHOWERS REMAIN NEAR THE TN/KY BORDER. 500 MB TROUGH AXIS REMAINS FROM NEW ENGLAND DOWN INTO THE OH VALLEY. THE LIGHT TO MODERATE SHOWERS ARE EXPECTED TO CONTINUE OVERNIGHT...WITH THE CHANCE FOR HEAVIER SHOWERS NEARER TO THE TN BORDER AND CLOSEST TO BEST GULF OF MEXICO MOISTURE INFLOW. THE REMNANTS OF GRACE WILL CONTINUE TO PUSH SLOWLY EAST AND SHOULD CROSS THE REGION TOMORROW AS A COLD FRONT AND UPPER TROUGH MOVE THROUGH THE LAKES AND DOWN INTO THE OH VALLEY HELP PUSH THE SYSTEM TO THE EAST. THE BEST THREAT FOR HEAVY RAIN WILL COME TOMORROW WITH THE BETTER FORCING ASSOCIATED WITH REMNANTS OF GRACE. FOR UPDATE...OPENED UP RANGE IN LOW TEMPS AND ADDED PATCHY FOG. SOME FOG HAS ALREADY BEEN REPORTED AT A FEW METAR SITES AND SOME TEMPS WERE NEAR OVERNIGHT LOWS. ADJUSTMENTS WERE MADE TO TONIGHTS HOURLY TEMP AND DEWPOINT GRIDS TO BETTER MATCH WITH CURRENT TRENDS. TRIMMED BACK POPS IN THE VA BORDER COUNTIES WHICH ARE FURTHER SOUTH AND EAST FROM THE STATIONARY FRONT. JP ---------------------------------------------------- 415 PM EDT TUE SEP 2 2003 18Z SURFACE ANALYSIS SHOWS A STATIONARY FRONT TO THE NORTH OF THE CWA STRETCHING THROUGH CENTRAL OHIO...WITH AN ATTACHED WARM FRONT PUSHING SOUTHEASTWARD TOWARD THE CWA FROM THE NORTHWEST. THE 500H SHORTWAVE HELPING TO PUSH THE LATER-MENTIONED PORTION OF OUR SEEMINGLY EVER-PRESENT FRONTAL SYSTEM INTO THE AREA WILL CONTINUE ITS WESTWARD PROGRESSION. THE MOST SUPPORTIVE LARGE SCALE DYNAMICS WILL ENTER THE CWA TOMORROW AFTERNOON...BUT RAINFALL CERTAINLY NOT BE ABSENT THROUGH THAT TIME AS PLENTY OF INSTABILITY EXISTS AHEAD OF THE FRONT. THIS IS RESULTING IN PLENTY OF RESIDUAL PRECIP WITH NO LARGE-SCALE FOCUSING. LOOKS LIKE LIKELY POPS WILL STICK WITH MOST OF THE AREA THROUGH TOMORROW NIGHT...UNTIL LONGWAVE PROGRESSION BEHIND THE AFORE-MENTIONED SHORTWAVE MANAGES TO PUSH THE SYSTEM COMPLETELY THROUGH BY THURSDAY EVENING...LEAVING THE AREA DRY THROUGH THE WEEKEND...WITH SOME FAIRLY COOL TEMPS EVEN AFTER THE CLOUD COVER PASSES...ESPECIALLY FRIDAY. COREY
Hazardous weather outlook, Sep 3, 4:50 AM EDT, 3 hours 27 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 450 AM EDT WED SEP 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. ...FLOOD WATCH THROUGH 4 PM EDT WEDNESDAY FOR COUNTIES GENERALLY SOUTH OF THE BERT T. COMBS MOUNTAIN PARKWAY... .DAY ONE...TODAY AND TONIGHT. THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH TONIGHT AS A SURFACE FRONT SAGS BACK THROUGH THE AREA. RAINFALL OF AROUND ONCE INCH IS POSSIBLE ON TODAY...ESPECIALLY SOUTH OF THE MOUNTAIN PARKWAY...WITH LOCALIZED AMOUNTS OF TWO TO THREE INCHES. RAINFALL WILL BE ENHANCED BY PLENTY OF GULF MOISTURE FROM THE REMAINS OF TROPICAL STORM GRACE. GIVEN THE WET TO SATURATED GROUND CONDITIONS FLASH OR MORE GENERALIZED FLOODING WILL BE A CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A POSSIBILITY OF THUNDERSTORMS LINGERING IN THE SOUTHEAST ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL AND FLOODING.
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.